The Annals of Statistics

Estimation of a semiparametric transformation model

Oliver Linton, Stefan Sperlich, and Ingrid Van Keilegom

Full-text: Open access

Abstract

This paper proposes consistent estimators for transformation parameters in semiparametric models. The problem is to find the optimal transformation into the space of models with a predetermined regression structure like additive or multiplicative separability. We give results for the estimation of the transformation when the rest of the model is estimated non- or semi-parametrically and fulfills some consistency conditions. We propose two methods for the estimation of the transformation parameter: maximizing a profile likelihood function or minimizing the mean squared distance from independence. First the problem of identification of such models is discussed. We then state asymptotic results for a general class of nonparametric estimators. Finally, we give some particular examples of nonparametric estimators of transformed separable models. The small sample performance is studied in several simulations.

Article information

Source
Ann. Statist., Volume 36, Number 2 (2008), 686-718.

Dates
First available in Project Euclid: 13 March 2008

Permanent link to this document
https://projecteuclid.org/euclid.aos/1205420516

Digital Object Identifier
doi:10.1214/009053607000000848

Mathematical Reviews number (MathSciNet)
MR2396812

Zentralblatt MATH identifier
1133.62029

Subjects
Primary: 62E20: Asymptotic distribution theory 62F12: Asymptotic properties of estimators 62G05: Estimation 62G08: Nonparametric regression 62G20: Asymptotic properties

Keywords
Additive models generalized structured models profile likelihood semiparametric models separability transformation models

Citation

Linton, Oliver; Sperlich, Stefan; Van Keilegom, Ingrid. Estimation of a semiparametric transformation model. Ann. Statist. 36 (2008), no. 2, 686--718. doi:10.1214/009053607000000848. https://projecteuclid.org/euclid.aos/1205420516


Export citation

References

  • Amemiya, T. and Powell, J. L. (1981). A comparison of the Box–Cox maximum likelihood estimator and the nonlinear two-stage least squares estimator. J. Econometrics 17 351–381.
  • Bickel, P. J. and Doksum, K. (1981). An analysis of transformations revisited. J. Amer. Statist. Assoc. 76 296–311.
  • Box, G. E. P. and Cox, D. R. (1964). An analysis of transformations. J. Roy. Statist. Soc. Ser. B 26 211–252.
  • Breiman, L. and Friedman, J. H. (1985). Estimating optimal transformations for multiple regression and correlation (with discussion). J. Amer. Statist. Assoc. 80 580–619.
  • Carroll, R. J. and Ruppert, D. (1984). Power transformation when fitting theoretical models to data. J. Amer. Statist. Assoc. 79 321–328.
  • Carroll, R. J. and Ruppert, D. (1988). Transformation and Weighting in Regression. Chapman and Hall, New York.
  • Chen, X., Linton, O. B. and Van Keilegom, I. (2003). Estimation of semiparametric models when the criterion function is not smooth. Econometrica 71 1591–1608.
  • Cheng, S. C., Wei, L. J. and Ying, Z. (1995). Analysis of transformation models with censored data. Biometrika 82 835–845.
  • Cheng, K. F. and Wu, J. W. (1994). Adjusted least squares estimates for the scaled regression coefficients with censored data. J. Amer. Statist. Assoc. 89 1483–1491.
  • Doksum, K. (1987). An extension of partial likelihood methods for proportional hazard models to general transformation models. Ann. Statist. 15 325–345.
  • Ekeland, I., Heckman, J. J. and Nesheim, L. (2004). Identification and estimation of Hedonic Models. J. Political Economy 112 S60–S109.
  • Hall, P. and Horowitz, J. L. (1996). Bootstrap critical values for tests based on generalized-method-of-moments estimators. Econometrica 64 891–916.
  • Hengartner, N. W. and Sperlich, S. (2005). Rate optimal estimation with the integration method in the presence of many covariates. J. Multivariate Anal. 95 246–272.
  • Horowitz, J. (1996). Semiparametric estimation of a regression model with an unknown transformation of the dependent variable. Econometrica 64 103–137.
  • Horowitz, J. (2001). Nonparametric estimation of a generalized additive model with an unknown link function. Econometrica 69 499–513.
  • Ibragimov, I. A. and Hasminskii, R. Z. (1980). On nonparametric estimation of regression. Soviet Math. Dokl. 21 810–814.
  • Johnson, N. L. (1949). Systems of frequency curves generated by methods of translation. Biometrika 36 149–176.
  • Koul, H. L. (2001). Weighted Empirical Processes in Regression and Autoregression Models. Springer, New York.
  • Lewbel, A. and Linton, O. (2007). Nonparametric matching and efficient estimators of homothetically separable functions. Econometrica 75 1209–1227.
  • Linton, O. B., Chen, R., Wang, N. and Härdle, W. (1997). An analysis of transformations for additive nonparametric regression. J. Amer. Statist. Assoc. 92 1512–1521.
  • Linton, O. and Mammen, E. (2005). Estimating semiparametric ARCH(∞) models by kernel smoothing. Econometrica 73 771–836.
  • Linton, O. B. and Nielsen, J. P. (1995). A kernel method of estimating structured nonparametric regression using marginal integration. Biometrika 82 93–100.
  • Mammen, E., Linton, O. B. and Nielsen, J. P. (1999). The existence and asymptotic properties of a backfitting projection algorithm under weak conditions. Ann. Statist. 27 1443–1490.
  • Mammen, E. and Park, B. U. (2005). Bandwidth selection for smooth backfitting in additive models. Ann. Statist. 33 1260–1294.
  • Nielsen, J. P., Linton, O. B. and Bickel, P. J. (1998). On a semiparametric survival model with flexible covariate effect. Ann. Statist. 26 215–241.
  • Nielsen, J. P. and Sperlich, S. (2005). Smooth backfitting in practice. J. Roy. Statist. Soc. Ser. B 61 43–61.
  • Robinson, P. M. (1991). Best nonlinear three-stage least squares estimation of certain econometric models. Econometrica 59 755–786.
  • Severini, T. A. and Wong, W. H. (1992). Profile likelihood and conditionally parametric models. Ann. Statist. 20 1768–1802.
  • Sperlich, S. (2005). On nonparametric estimation with constructed variables and generated regressors. Preprint, Univ. Carlos III de Madrid, Spain.
  • Sperlich, S., Linton, O. B. and Härdle, W. (1999). Integration and backfitting methods in additive models: Finite sample properties and comparison. Test 8 419–458.
  • Sperlich, S., Linton, O. B. and Van Keilegom, I. (2007). A computational note on estimation of a semiparametric transformation model. Preprint, Georg-August Univ. Göttingen, Germany.
  • Sperlich, S., Tjøstheim, D. and Yang, L. (2002). Nonparametric estimation and testing of interaction in additive models. Econometric Theory 18 197–251.
  • Stone, C. J. (1980). Optimal rates of convergence for nonparametric estimators. Ann. Statist. 8 1348–1360.
  • Stone, C. J. (1982). Optimal global rates of convergence for nonparametric regression. Ann. Statist. 10 1040–1053.
  • Stone, C. J. (1986). The dimensionality reduction principle for generalized additive models. Ann. Statist. 14 592–606.
  • Tjøstheim, D. and Auestad, B. (1994). Nonparametric identification of nonlinear time series: Projections. J. Amer. Statist. Assoc. 89 1398–1409.
  • van den Berg, G. J. (2001). Duration models: Specification, identification and multiple durations. In The Handbook of Econometrics V (J. J. Heckman and E. Leamer, eds.) 3381–3460. North-Holland, Amsterdam.
  • Van der Vaart, A. W. and Wellner, J. A. (1996). Weak Convergence and Empirical Processes. Springer, New York.
  • Van Keilegom, I. and Veraverbeke, N. (2002). Density and hazard estimation in censored regression models. Bernoulli 8 607–625.
  • Wei, L. J. (1992). The accelerated failure time model: A useful alternative to the Cox regression model in survival analysis. Statistics in Medicine 11 1871–1879.
  • Zellner, A. and Revankar, N. S. (1969). Generalized production functions. Rev. Economic Studies 36 241–250.